ODESSA, Texas (KMID/KPEJ) – Fentanyl has taken the life of yet another teen in the Odessa area, prompting The 1:11 Project to speak out in hopes of spreading awareness about the dangers of drug use.
“We have a fierce fight against fentanyl. The main reason is because we’ve lost our own children,” said founder, Michelle Watson.
Fentanyl has taken the lives of many teens in the Odessa-Midland area.
According to the Texas Health and Human Services, fentanyl is 50 times stronger than heroin and 100 times stronger than morphine. And since 2019 alone, fentanyl-related deaths among Texans, have increased by 500%.
The purpose of The 1:11 Project is simply to educate the public.
Program director, Skyler Harrison, “I’ve seen what fentanyl’s done to my friends, it’s taken their kids. And that’s why I joined with them in the fight, is to make sure, or to help, make sure that there are no more lives stolen in our community.”
Watson founded the project after losing her son, Malachi to fentanyl.
“I wish that my son could call me or text me one more time, to say, ‘hey mom, I am struggling’ or ‘can you pick me up?’ and I won’t ever get that again,” she said.
Now, many have joined The 1:11 Project to help Watson educate the public on the dangers of the drug.
“Our main goal is to educate. Educate the young people, educate parents, educate every one in our community because this stuff is taking our kids, day by day,” emphasized Watson.
Last week, another Odessa mom lost her 15-year-old son after she said he overdosed on fentanyl, and that was especially hard for Watson and the other moms in the project.
“I remember being her, I remember that day when I lost my son, when I couldn’t even, I didn’t know who was standing in front of me. I didn’t know who was talking to me, everything sounded like Charlie Brown in my ear, because I didn’t care about anything other than the fact that my son was gone,” cried Watson. “She looked at me and she’s like, ‘I see you, you’re Malachi’s mom right?!’ Because we had met a month earlier, and now I’m visiting her because she’s now one of us.”
Many locals in The 1:11 Project have experienced a personal loss exactly like this, and that is why they try to fight to protect others from experiencing the same, including Donna Johnson, a local mother who lost her 17-year-old son to fentanyl just four months ago.
Johnson said shortly after her sons passing, it was hard to move forward, “I sat in my closet, laid in my closet for days, and I finally picked myself up and said, ‘I’ve got to do something.'”
She said she had to fight for others, “I hate that we met under these circumstances, but I believe God puts people in our lives, at the right time, for a reason. Because I feel so much better, doing what I’m doing right now, I have a purpose, and my child didn’t die in vain.”
Each of them emphasized the importance of having these conversations, with everyone, especially because they said there is a major misconception when it comes to the lives lost.
“People think, ‘Oh, these kids are just taking fentanyl.’ They’re not. It’s laced in what their consuming, and they don’t realize it, and then we get a call and unfortunately another mom or another dad, or another friend, are joining our group,” added Harrison. “It’s in anything that you can think of that you consume, it can be in and people don’t realize that and that’s why we do what we do.”
And most importantly, if you see something, say something, you could be saving a life.
“I wish my son’s friends, had come to me and said, ‘look it’s this bad,'” shrugged Johnson. “And I know they’re living with that regret right now. You’re not a true friend if you’re going to sit by and let your friends do this.”
And Watson said, “Speak up! Don’t think that you’re not cool because you don’t do drugs, or because you say something to somebody, you know, because it can take your life.”
There are so many signs of fentanyl overdose including:
- Small, constricted “pinpoint pupils”
- Face is extremely pale and/or feels cold or clammy to the touch
- Body goes limp
- Fingernails or lips have a purple or blue color
- Vomiting or making gurgling noises
- Cannot be awakened or unable to speak
- Breathing or heartbeat slows or stops
If you ever experience this, or know someone who experiences an overdose, here’s how you can save a life:
- Call 911 right away
- Try to wake the person up
- Give naloxone, if available
- Begin rescue breathing or CPR
- Turn the person on their side to prevent choking
- Stay with the person until emergency services arrive
The 1:11 Project are hosting a presentation Thursday, June 14th, at 6:30 at the Medical Center Hospital Fitness Center.
If you ever want to learn more about, or contact the program, here is their Facebook.
And to learn more on fentanyl use in the state of Texas, head to the Texas Health and Human Services website.